If you have a funny taste in your mouth or a complete loss of taste when you eat your food, check your medications. Medications are a surprisingly common cause of unpleasant taste disturbances that can take the fun out of eating.
Taste Disturbances from Medications: Metallic Taste in the Mouth
A metallic mouth taste is a common problem that many people complain of at some point in their life. Although they’re not the only cause of a metallic taste in the mouth, medications are some of the most common. According to Prescriber’s Letter, the drug Lunesta, a sedative used to treat insomnia, causes a metallic taste in one out of three people who take it.
Some types of blood pressure medications, especially ACE inhibitors and calcium channel blockers can cause an unpleasant metallic taste – as can some antibiotics such as Flagyl and Biaxin. Griseofulvin used to treat fungal skin infections and Rifampin for the treatment of tuberculosis can do it too.
Other possible culprits are lithium, to treat bipolar disorder and drugs used to treat thyroid disorders. The drug Indinavir used for the HIV virus commonly causes a metallic mouth taste – and drugs used in cancer chemotherapy can cause taste disturbances including a metallic taste in the mouth.
Medications That Cause Loss of Taste
Some medications cause a reduction in taste or even a complete loss in taste, a condition known as ageusia. Thyroid medications are known to do this, probably because they bind to zinc. Some antibiotics and cancer medications cause a loss of taste or a decreased sensation of taste by changing how rapidly taste-sensing cells divide. Antihistamines and steroid-based medications can sometimes do it too. In addition, antihistamines and many medications used to treat depression cause dry mouth.
What Should You Do if You Have Taste Disturbances?
Keep in mind that medications aren’t the only cause of taste disturbances, but they’re one of the more common ones. Ask your doctor if you can use a different medication that won’t cause taste problems. If not, drink more water and chew on sugar-free peppermints to stimulate saliva flow. Artificial saliva may also help if it’s not possible to change medications.
According to some small studies, alpha-lipoic acid supplements or zinc supplements may help, but zinc may only work if there’s a zinc deficiency. Most importantly, if the taste disturbance isn’t related to medications or doesn’t go away after switching to another drug, it’s important to find out what’s causing it. Ask your doctor about this.
International Journal of Oral and Maxillofacial Surgery, 2002; 31: 625-627.
Prescriber’s Letter. Volume 13. February 2006.